Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Northern Indiana

May 3, 2022Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 3, 2022, 4:31 PM EDT for Van Wert County, Ohio. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2022, 4:31 PM EDT (20:31 UTC)
Expired
May 3, 2022, 5:00 PM EDT
In force
29 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:44 PM EDTTSTM WND GST 642 Sse Ohio City, OH
May 3, 4:53 PM EDTTSTM WND DMG1 N Converse, OHSEVERAL POWER POLES KNOCKED DOWN AND 1 LARGE TREE DOWNED.
May 3, 4:53 PM EDTTSTM WND DMGConverse, OHA FEW POWER POLES DOWN. RELAYED TO NWS BY EMERGENCY MANAGEMENT.
May 3, 4:55 PM EDTTSTM WND DMG3 S Van Wert, OH2-3 INCH LIMBS DOWN. WIND GUST ESTIMATED TO 60MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS53 KIWX 032031
SVRIWX
OHC161-032100-
/O.NEW.KIWX.SV.W.0013.220503T2031Z-220503T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
431 PM EDT Tue May 3 2022

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southern Van Wert County in west central Ohio...

* Until 500 PM EDT.

* At 430 PM EDT, a severe thunderstorm was located 7 miles east of
  Monroe, or 9 miles northeast of Berne, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ohio City around 445 PM EDT.
  Van Wert around 450 PM EDT.

Other locations impacted by this severe thunderstorm include Dull,
Abanaka, Jonestown, Middle Point, Venedocia, Schumm, Elgin,
Willshire, Glenmore and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4073 8480 4079 8480 4089 8440 4073 8440
TIME...MOT...LOC 2030Z 250DEG 46KT 4073 8481 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JBALL
1 follow-up statement
033 
WWUS53 KIWX 032056
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
456 PM EDT Tue May 3 2022

OHC161-032105-
/O.EXP.KIWX.SV.W.0013.000000T0000Z-220503T2100Z/
Van Wert OH-
456 PM EDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VAN WERT COUNTY WILL
EXPIRE AT 500 PM EDT...
        
The storm which prompted the warning was moving out of the area.
Therefore, the warning will be allowed to expire on time.

LAT...LON 4073 8480 4079 8480 4089 8440 4073 8440
TIME...MOT...LOC 2055Z 250DEG 46KT 4083 8444 

$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:04 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 3, 2:04 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
204 PM EDT Tue May 3 2022

.SYNOPSIS...
Issued at 204 PM EDT Tue May 3 2022

Showers and isolated thunderstorms will be possible through
midnight tonight. Some of the thunderstorms could become strong to
marginally severe can capable of producing damaging wind gusts and
locally heavy rainfall. Conditions turn briefly dry on Wednesday
before another system moves in Thursday through Friday to bring
additional chances for showers and thunderstorms.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 204 PM EDT Tue May 3 2022

Initial round of rain has traversed the majority of the forecast
area while eyes turn towards potential development of scattered
convection this afternoon.

Breaks in the expansive cloud cover have been hard to come by
however one such area has been lifting across central indiana over
the past hour. This will clip our east-central Indiana counties
as well as our west-central Ohio counties, generally along and
south of US 24 and east of Route 15, over the next could of
hours. The additional heating, coupled with northward surging 60F
surface dewpoints, would provide sufficient instability for storms
to redevelop despite earlier showers. Cant argue with an isolated
strong to marginally severe storm during mid-afternoon into the
early evening hours. Linear hodographs and narrow CAPE profiles
support keeping damaging wind gusts as the primary hazard. Also
not surprising will be the risk of flooding associated with these
thunderstorms. PWATs remain 1.25", NE storm motions could allow
for some training, and saturated grounds from earlier storms today
and over the weekend will allow for flooding to develop as these
thunderstorms move through. Concern for strong to severe storms
will diminish after 7PM while linger showers within the surface
wrap around flow will remain possible until midnight.

North of the above mentioned area, the bulk of the rainfall has
already occurred. Scattered showers will remain possible into the
overnight hours as the surface low lifts NE towards Lake Erie.
Additional rainfall amounts this afternoon and evening should be
light.

Upper ridging overspreads the area Wednesday to keep the area dry
while high temperatures reach into the lower 60s.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 204 PM EDT Tue May 3 2022

Wednesday night into Thursday morning will see height falls in
response to a lee side low progressing across the central US.
This will bring multiple chances for rain and possible
thunderstorms Thursday afternoon through Friday. The additional
rainfall would cause further rises on area rivers given recent
runoff and redevelop flooding of poor drainage areas. Upper
ridging returns Saturday afternoon and persists into early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 108 PM EDT Tue May 3 2022

The center of low pressure will track between KFWA and KSBN this
afternoon with IFR conditions and showers/drizzle/br persisting
into this evening at KSBN. At KFWA, expect mainly MVFR cigs and
scattered showers/storms this afternoon as weak instability and
better mixing commences. IFR conditions and northerly winds near
10 knots will follow on the backside of this system tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 5 PM this afternoon to 11 AM EDT
     Wednesday for LMZ043-046.

&&

SYNOPSIS...CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 3, 1:58 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
158 PM EDT Tue May 3 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041800-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
158 PM EDT Tue May 3 2022 /1258 PM CDT Tue May 3 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and isolated thunderstorms will persist until midnight
tonight. Thunderstorms that develop along and south of U.S. 24 and
east of Route 15 could become strong to marginally severe. The
primary hazard with these storms is damaging wind gusts and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather and uncommon
flooding.

LMZ043-046-041800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
158 PM EDT Tue May 3 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

There is a chance of thunderstorms Thursday night into Friday.

In the hours before

Special weather statement, May 3, 4:00 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
400 PM EDT Tue May 3 2022

INZ026-027-033-034-032045-
Jay IN-Blackford IN-Adams IN-Wells IN-
400 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of northeastern
Blackford, southeastern Wells, Adams and northern Jay Counties
through 445 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Montpelier, or 10 miles south of Bluffton, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bluffton around 405 PM EDT.
  Berne and Geneva around 415 PM EDT.
  Monroe around 420 PM EDT.

Other locations impacted by this storm include Bryant, Nottingham,
Poneto, Travisville, Ceylon, Wellsburg, Reiffsburg, Dillman,
Petroleum and Keystone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 8530 4090 8480 4056 8480 4047 8530
TIME...MOT...LOC 2000Z 240DEG 49KT 4059 8522

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:50 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert55 min
May 3, 5:27 PM EDTTornado WarningIWXPutnam18 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.